Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
 
Other MSP Journals
This article is available for purchase or by subscription. See below.
Patterns in variations of the Fibonacci sequence

Daniel Gotshall and Dawn Nelson

Vol. 16 (2023), No. 2, 277–296
Abstract

Zeckendorf explored the decomposition of integers into sums of nonconsecutive Fibonacci numbers. Thinking of each Fibonacci number in the sequence as being inside a “bin”, Zeckendorf’s rule for “legal” decompositions can be reworded as sums of numbers in bins separated by one or more bins. By generalizing these ideas, we create new sequences. Specifically, the bins can contain different quantities of sequence terms and “legal” decompositions are redefined to require more bins between summands. These sequences can be formed by a single recurrence relation, similar to the Fibonacci sequence. It turns out that given different initial conditions, very similar sequences are produced. We discuss where and why the same terms appear. Additionally, we examine the ratios of consecutive numbers as well as quotients of summands. Our results show that ratios made up of terms coming from the same relative positions are approximately equal.

PDF Access Denied

We have not been able to recognize your IP address 44.211.117.197 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

Keywords
Fibonacci generalizations, Zeckendorf decompositions, bin decomposition sequences
Mathematical Subject Classification
Primary: 11B37, 11B39, 65Q30
Milestones
Received: 9 November 2021
Revised: 12 May 2022
Accepted: 13 May 2022
Published: 26 May 2023

Communicated by Steven J. Miller
Authors
Daniel Gotshall
Department of Mathematics
Saint Peter’s University
Jersey City, NJ
United States
Dawn Nelson
Department of Mathematics
Saint Peter’s University
Jersey City, NJ
United States